Alert archive / Hawaii / Flash Flood Warnings in 2023

Flash Flood Warning 3, NWS Honolulu, HI

January 28, 2023Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 28, 2023, 6:18 AM HST for Kalawao County, Hawaii. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 28, 2023, 6:18 AM HST (16:18 UTC)
Expired
Jan 28, 2023, 9:26 PM HST
In force
15 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 18 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 4.3 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2023-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2023-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WGHW50 PHFO 281618
FFWHFO
HIC009-281945-
/O.NEW.PHFO.FF.W.0003.230128T1618Z-230128T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
618 AM HST Sat Jan 28 2023

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Molokai in Maui County

* Until 945 AM HST.

* At 618 AM HST, radar and automated rain gauges indicated heavy 
  rain falling over a large portion of the island of Molokai, with 
  rain rates near 2 inches per hour in the heaviest showers. Flash 
  flooding is ongoing, with water over Kamehameha V Highway causing 
  the closure of the road near Kaunakakai.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
   the entire island of Molokai. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 945 AM HST if flooding 
persists.

This Flash Flood Warning replaces the previously issued Flood 
Advisory that was in effect for The island of Molokai in Maui County.

LAT...LON 2115 15670 2107 15678 2103 15688 2105 15689
      2108 15702 2107 15704 2108 15705 2109 15709
      2107 15725 2110 15733 2119 15727 2123 15727
      2124 15726 2120 15701 2123 15699 2123 15696
      2119 15693 2119 15677

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Birchard
7 follow-up statements
042 
WGHW70 PHFO 281706
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
706 AM HST Sat Jan 28 2023

HIC009-281945-
/O.CON.PHFO.FF.W.0003.000000T0000Z-230128T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
706 AM HST Sat Jan 28 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM HST THIS 
MORNING FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY...

At 706 AM HST, radar and automated rain gauges indicated extremely 
heavy rain falling over a large portion of the island of Molokai, 
with rain rates near 3 inches per hour. Water levels are rapidly 
rising in streams. Flash flooding is ongoing, with water over 
Kamehameha V Highway causing the closure of the roadway in several 
locations, including near Kaunakakai.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar and automated gauges.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
 the entire island of Molokai. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2115 15670 2107 15678 2103 15688 2105 15689
      2108 15702 2107 15704 2108 15705 2109 15709
      2107 15725 2110 15733 2119 15727 2123 15727
      2124 15726 2120 15701 2123 15699 2123 15696
      2119 15693 2119 15677

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Birchard
950 
WGHW50 PHFO 281930
FFWHFO
HIC009-282245-
/O.EXT.PHFO.FF.W.0003.000000T0000Z-230128T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
930 AM HST Sat Jan 28 2023

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Molokai in Maui County

* Until 1245 PM HST.

* At 930 AM HST, radar indicated heavy rain continuing to fall over 
  a large portion of the island of Molokai, with peak rain rates 
  near 2 inches per hour. Water levels in gulches and streams remain 
  elevated, and flash flooding is ongoing.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
   the entire island of Molokai. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 1245 PM HST if flooding 
persists.

LAT...LON 2115 15670 2107 15678 2103 15688 2105 15689
      2108 15702 2107 15704 2108 15705 2109 15709
      2107 15725 2110 15733 2119 15727 2123 15727
      2124 15726 2120 15701 2123 15699 2123 15696
      2119 15693 2119 15677

FLASH FLOOD...RADAR INDICATED

$$

Birchard
304 
WGHW50 PHFO 282235
FFWHFO
HIC009-290145-
/O.EXT.PHFO.FF.W.0003.000000T0000Z-230129T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1235 PM HST Sat Jan 28 2023

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Molokai in Maui County

* Until 345 PM HST.

* At 1235 PM HST, Radar indicates heavy rain over Molokai with 
  rainfall rates of 1 to 2 inches per hour with locally higher 
  amounts. Rapid rises has been recorded on the Kawela Gulch and 
  Kaunakakai Gulch stream gauges. Maui County Emergency Management 
  has reported overflowing streams and homes flooded in the Kawela 
  Gulch area. Rain rates are expected to diminish in the short term, 
  but could redevelop quickly over the next few hours.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Kualapuu, Kaunakakai, Hoolehua, Kalaupapa National Park, Kawela, 
  Kamalo, Maunaloa, Ualapue, Pukoo, Kepuhi, Halawa Valley and 
  Molokai Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 345 PM HST if flooding 
persists.

LAT...LON 2115 15670 2107 15678 2103 15688 2105 15689
      2108 15702 2107 15704 2108 15705 2109 15709
      2107 15725 2110 15733 2119 15727 2123 15727
      2124 15726 2120 15701 2123 15699 2123 15696
      2119 15693 2119 15677

FLASH FLOOD...OBSERVED

$$

GS
892 
WGHW50 PHFO 290135
FFWHFO
HIC009-290445-
/O.EXT.PHFO.FF.W.0003.000000T0000Z-230129T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
335 PM HST Sat Jan 28 2023

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Molokai in Maui County

* Until 645 PM HST.

* At 335 PM HST, radar indicated heavy rain over Molokai with 
  rainfall rates of 1 to 2 inches per hour. Maui County Emergency 
  Management has reported overflowing streams and homes flooded in 
  the Kawela Gulch area. A shelter has been opened near Kaunakakai. 
  Rain rates are expected to diminish in the short term, but could 
  redevelop quickly over the next few hours.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  the entire island of Molokai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 645 PM HST if flooding 
persists.

LAT...LON 2115 15670 2107 15678 2103 15688 2105 15689
      2108 15702 2107 15704 2108 15705 2109 15709
      2107 15725 2110 15733 2119 15727 2123 15727
      2124 15726 2120 15701 2123 15699 2123 15696
      2119 15693 2119 15677

FLASH FLOOD...OBSERVED

$$

GS
183 
WGHW50 PHFO 290430
FFWHFO
HIC009-290745-
/O.EXT.PHFO.FF.W.0003.000000T0000Z-230129T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
630 PM HST Sat Jan 28 2023

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Molokai in Maui County

* Until 945 PM HST.

* At 630 PM HST, radar and rain gages indicated that rainfall has 
  eased over Molokai. However, stream gages showed runoff levels 
  were still elevated. The Maui Emergency Management Agency reported 
  that Kamehameha V Highway was still flooded in the Kawela and 
  Kamalo areas. Additional rainfall is expected to move over the 
  island from the northeast over the next several hours.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* This warning includes the entire island of Molokai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 945 PM HST if flooding 
persists.

LAT...LON 2115 15670 2107 15678 2103 15688 2105 15689
      2108 15702 2107 15704 2108 15705 2109 15709
      2107 15725 2110 15733 2119 15727 2123 15727
      2124 15726 2120 15701 2123 15699 2123 15696
      2119 15693 2119 15677

FLASH FLOOD...OBSERVED

$$

KODAMA
994 
WGHW70 PHFO 290633
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
833 PM HST Sat Jan 28 2023

HIC009-290745-
/O.CON.PHFO.FF.W.0003.000000T0000Z-230129T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
833 PM HST Sat Jan 28 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM HST THIS 
EVENING FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY...

At 833 PM HST, rainfall over the island was light, but runoff levels 
remain elevated on Molokai. In addition, a new area of rainfall was 
poised to move over the island from the northeast. This area has 
rain rates of 1 to 2 inches per hour.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

This warning includes the entire island of Molokai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2115 15670 2107 15678 2103 15688 2105 15689
      2108 15702 2107 15704 2108 15705 2109 15709
      2107 15725 2110 15733 2119 15727 2123 15727
      2124 15726 2120 15701 2123 15699 2123 15696
      2119 15693 2119 15677

FLASH FLOOD...RADAR INDICATED

$$

KODAMA
323 
WGHW70 PHFO 290726
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
926 PM HST Sat Jan 28 2023

HIC009-290736-
/O.CAN.PHFO.FF.W.0003.000000T0000Z-230129T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
926 PM HST Sat Jan 28 2023

...FLASH FLOOD WARNING FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY HAS 
BEEN REPLACED WITH A FLOOD ADVISORY...

Flooding has eased, but brief periods of moderate to heavy rainfall 
will produce minor flooding of roads and streams. Thus, the warning 
has been replaced by a Flood Advisory.

A Flood Watch remains in effect until 600 PM HST Sunday for 
Kahoolawe, Lanai, Maui and Molokai.

LAT...LON 2115 15670 2107 15678 2103 15688 2105 15689
      2108 15702 2107 15704 2108 15705 2109 15709
      2107 15725 2110 15733 2119 15727 2123 15727
      2124 15726 2120 15701 2123 15699 2123 15696
      2119 15693 2119 15677

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 28, 3:50 AM HST, 2 hours 28 minutes earlier.

Area forecast discussion, Jan 28, 3:50 AM HST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
350 AM HST Sat Jan 28 2023

.SYNOPSIS...
A surface trough near Maui County will support wet weather across
portions of the state, especially from Oahu to Maui, through the
weekend. Enhanced moisture may expand to Kauai as well by Sunday
afternoon. An upper-level disturbance will destabilize the
atmosphere, keeping locally heavy rainfall and a few
thunderstorms in the forecast through Monday, especially over
windward areas. Gusty winds are expected from Kauai to Oahu
through early Monday. A generally wet trade wind pattern is
expected to prevail from Tuesday through the remainder of next
week.

&&

.DISCUSSION...
Early this morning, a surface trough near Maui is serving as a
focus for showers and isolated thunderstorms that are streaming
from east to west into the island. Latest radar imagery shows an
area of moderate to heavy rain with occasional lightning is
persisting across the windward slopes of Haleakala over an area
where significant rainfall has already occurred over the past 12
hours. Stream gauges from east Maui show that water levels have
fluctuated throughout the night, but a number of them remain
elevated as showers continue. Impacts from flooding that has
occurred across the eastern portion of Maui since yesterday
afternoon will linger into today. Meanwhile, the moderate to heavy
showers that impacted windward portions of the Big Island during
the evening have largely diminished early this morning. Drier
conditions have been observed elsewhere with only a few windward
showers throughout the night, though a notable increase in shower
activity across Molokai has been observed over the past couple of
hours.

The surface trough will continue to slowly drift westward over the
central islands today as a deep upper trough sharpens west of the
island chain. Wet conditions are expected to continue across Maui
County, but moisture is also expected to spread as far west as
Oahu during the day with showers primarily affecting windward
areas. Therefore, the Flash Flood Watch that includes Maui County
will expand in area to also include the island of Oahu this
morning. The deepening upper trough will likely generate
widespread upper clouds and instability that will continue
thunderstorm chances across the wetter windward areas from Oahu to
the Big Island. Kauai, which will remain west of the trough, will
remain much drier.

By Sunday, the upper trough to the west-southwest of the state is
expected to transition into a compact low aloft. The surface
trough will sharpen as enhanced moisture persists over Maui
County, Oahu, and perhaps to Kauai by Sunday afternoon. Widespread
heavy rainfall and isolated to scattered thunderstorms appear
likely within the moist, unstable airmass over the islands.
Shower coverage will also likely increase over the Big Island
late Saturday into Sunday, likely bringing snow to Mauna Kea and
Mauna Loa summits. In addition, as the trough sharpens, northeast
trade winds over Kauai and Oahu will increase, potentially to Wind
Advisory levels tonight through Sunday.

Wet conditions will likely linger into Monday and possibly Tuesday
as the upper-level low weakens somewhat, suggesting that chances
for heavy rainfall will decrease as high clouds thin. Breezy
northeast to east winds will diminish and shift to the east-
southeast as a surface low and the low aloft move a little further
west of the islands. Throughout this period, the bulk of the
showers will continue to focus across windward areas. By Tuesday,
models favor the return of moderate to locally breezy trade winds.
Troughing aloft may linger west of the islands throughout the
week, however, which suggests that a generally wet trade wind
pattern may continue throughout much of next week.

&&

.AVIATION...
A surface trough over the central islands is helping to bring
clouds, showers and thunderstorms to Maui County early this
morning, which are expected to continue today. Additional showers
and thunderstorms are expected to spread to Oahu today. This
trough will remain over the area through the weekend. MVFR, and
pockets of IFR, conditions remain over the islands from Oahu to
the Big Island. Most of this is focused over the windward sides of
the islands. As such, AIRMET Sierra remains in effect for these
areas. This AIRMET is expected to remain in place through
Saturday, and likely beyond.

AIRMET Zulu is in place for possible rime icing from Molokai to
the Big Island. This too is expected to remain today, and may
need to be expanded to Oahu.

&&

.MARINE...
A surface high pressure northwest of the state will drift south
today and tomorrow. A trough near Maui and Big Island waters will
slowly drift westward today, sharpening the pressure gradient over
western waters. Moderate to locally fresh northeast winds will
strengthen to moderate to locally near gale range by Sunday. The
Small Craft Advisory has been expanded to included the Kaiwi
Channel and waters westward but may need to be expanded as winds
and seas spread.

The current northwest swell will continue to lower today. A
series of moderate, medium to short period north swells will move
through the local waters today into the first half of next week,
helping to keep surf elevated along north facing shores. A long-
period, moderate northwest swell (310 degrees) is expected to
boost surf heights to advisory levels along north and west facing
shores Sunday into Monday, before subsiding Tuesday. Choppy, east
shore surf will become increasingly rough as the wind swell picks
over the next couple of days and some wrap from the north swells
mixes in. Background south swells will keep surf small along south
facing shores today and tomorrow, then will gradually pick up
early next week as a small, long- period swell fills in.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for Oahu-

Flood Watch through Sunday afternoon for Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Haleakala Summit-Molokai-
Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley
North-Maui Central Valley South-Windward Haleakala-Kipahulu-
South Maui/Upcountry-South Haleakala.

Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel.

&&

DISCUSSION...Vaughan
AVIATION...M Ballard
MARINE...Almanza

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 7:31 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jan 28, 4:55 AM HSTAreal Flood AdvisoryHFOKalawao83 min
Jan 28, 6:51 AM HSTFlash Flood WarningHFOKalawao3 hr
Jan 28, 8:13 AM HSTWinter Storm WarningHFOHawaii55 hr
Jan 28, 10:52 AM HSTAreal Flood AdvisoryHFOKalawao9 hr
Jan 28, 1:09 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.